Examining Acetaminophen's “Safe”
Role in Pain Relief
(continued from the front page)
FDA confronts liver damage potential
The FDA is now worried enough about the over-prescription of acetaminophen to officially recommend discontinuing prescriptions of greater than 325 mg per tablet or capsule. They are particularly concerned about prescription combination drug products, which have acetaminophen paired with other ingredients, most often an opioid. These products are thought to more easily lead to accidental overdose, and therefore liver injury in patients.
The agency reports that nearly half of acetaminophen-related liver failure cases in the U.S. are caused by accidental overdose from prescription combination drugs. Severe liver injury has occurred mostly in three common scenarios: in patients who took more than the prescribed dose in a 24-hour period; patients who took more than one acetaminophen-containing product at the same time; and patients who drank alcohol while taking acetaminophen products.
The FDA's recommendation in actuality goes back to 2011, with compliance by January 14, 2014, but some products are still on the market. In the near future the FDA intends to institute proceedings to withdraw approval of prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit.
Acetaminophen is also widely used as an o-t-c pain and fever medication, and is often combined with myriad other ingredients, such as cough and cold remedies. When hidden among a wide list of such ingredients, accidental overdose again becomes a concern.
The FDA also recommends that when a pharmacist receives a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit that they contact the prescriber to discuss a product with a lower dose of acetaminophen.
Skin reaction over-reaction?
In August 2013, the FDA also issued warnings about acetaminophen and skin reactions. They will now require a warning about the skin conditions to be added to the labels of prescription drugs containing acetaminophen, and will ask manufacturers of acetaminophen products to add warnings to their o-t-c medications. But despite the dire-sounding warning, the FDA has identified only 107 cases of serious skin reactions from acetaminophen in 43 years; the problems are very rare.
So what to make of acetaminophen?
Read labels and stick to guidelines to prevent this widely used pain and fever remedy from harming your liver. Cold, cough, and flu season is a good time to revisit the risks of acetaminophen—Harvard Health Publications estimates that more than 600 products on the market contain acetaminophen, and “inadvertently combining them can nudge you into the red zone.”
The drug is an important one for controlling chronic pain, particularly in older adults. But acetaminophen also has a narrower window of safety compared with ibuprofen and naproxen. NSAIDs can make you sick, too, but it takes a larger amount to reach a dangerous overdose. The body breaks down most acetaminophen in a normal dose and eliminates it in the urine, yet some of the drug is converted into a byproduct that is toxic to the liver. If you take too much—all at once or over a period of days—more toxin can build up than the body can handle.
For the average healthy adult, the generally recommended maximum daily dose is no more than 4,000 milligrams (mg) from all sources. But in some people, doses close to the 4,000 mg daily limit for adults could still be toxic to the liver. It's safest to take only what you need, and to not exceed 3,000 mg a day whenever possible.
As always, analgesics and anti-inflammatory drugs are cold comfort in the long haul. For joint pain and similar skeletal or tendon-related problems, runners need to look at underlying instabilities that one ought not simply be swallowing pills to manage. Is it time to get serious about strength training? How consistent and thorough is your post-exercise stretching routine? Is it time for new shoes? Are you overtraining?